stopping Carvedilol (Coreg): When will the effects wear off?

Posted by teatime @teatime, Apr 28, 2016

Hi everyone,

I am glad to be a part of this community. Please foregive the long post. I was wondering if anyone has had a hard time while being on and going off Carvedilol (Coreg).

I am an active 45 year old mom of a young child. I have always tried to eat healthily and keep in shape (I do yoga, pilates and, run about 5k 2x per week). My BP has always been pretty good, but since my 40´s it has gone up a bit (heredity factors play a role). My BP and heart rate also “spike” when I get stressed or anxious, but for the most part are pretty level during normal times. I do have anxious moments, but I would not say anxiety has been a major life problem. At my last check (Feb 2016), and after wearing a 24 hour BP monitor, my cardiologist suggested I start Carvedilol 6.25 1x per day (quite a low dose) for the spikes and to keep the heart from getting too excited. I agreed that maybe it was a good idea and started over two months ago. Other than stimulating rapid bowel movements, I did not notice any side effects at first. I would say about three to four weeks into taking the Carvedilol, I began not sleeping well. I also noticed my heart pounding, like a bass drum, slowly and steadily, at times. Then the heart pounding began to wake me up at night (it turns out my HR was down in the high 40s at night). Some nights I even felt my chest muscles vibrate, as if a phone on silence mode was on top of my chest. I started to notice this more and more and then I would have a few normal nights, so I figured I would just talk about this at my next cardio check (booked out in June). I also noticed I was getting more and more anxious. I wasn’t too sure why little things were beginning to bother me. I thought it was hormones, PMS, whatever, and started looking for someone like a therapist to talk to.

The previous week was bad. I woke up from a few nightmares and I started to panic in bed, just woken up from sleep. I had three nights of waking up to panic attacks and body shakes. The experiences made me very nervous. At this point I started looking into the side effects of Carvedilol and I was seeing not only chest pounding, but in rare cases reported effects of nightmares, visual disturbances, tremors, anxiety. I also know one does not simply stop a beta blocker, so we talked about tapering down. I tapered down for four days, and then I got in to see another cardiologist on Monday and he said just stop immediately. The effects are rare, but they have been noted. Going off this medication has been frightening. I feel weak and shaky all the time, and I get sporadic periods of pounding and muscle tremors in my legs, anxiety and fuzzy vision. I frequently get so cold I begin to shake. Yesterday I went back to the clinic for an EKG (normal) and some blood tests (including thyroid) and everything was normal. I am just assuming this is my body reacting and readapting itself after being on beta blockers. It has only been five days, but I am wondering if anyone out there has had similar experiences. How long did it take you to feel normal again? I ran a 5k just two weekends ago and yesterday I could hardly take a walk. Thanks for listening.

@hopeful33250

Hello @shersh

I'm a little confused in that you said, "I don't have a cardiologist because I don't have any heart problems at all." However, you do take carvedilol which is a beta-blocker med which is generally used for heart failure and other serious heart problems.

Here is a link to Mayo Clinic's website that explains the use of Carvedilol, https://www.mayoclinic.org/drugs-supplements/carvedilol-oral-route/side-effects/drg-20067565?p=1 Please read this link.

I would suggest that you see a cardiologist if you feel that the med is not working well for you. Many of us have had problems with beta-blocker meds. I was taking a different one (Metropolol) but I also would wake up at night with very vivid dreams and not feel well during the day. My cardiologist switched me to Atenolol and I felt much better. It could be that a different med would work better for you.

Will you consider consulting with a cardiologist?

Jump to this post

@shersh I don't understand why is your Dr. giving you a heart medicine for thyroid ? Isn,t there any other Dr. you can see even a PCP would be better then the one you have seems like he is doing more harm then good unless he knows Coreg will help your thyroid I never heard of this and I,ve been in the medical profession for 35 yrs.

REPLY

It is my PCP. The nearest endocrinologist is several hours away and they don't take my insurance. Basically I'm stuck with the doctor I have for the time being

REPLY
Please login or register to post a reply.